Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS Louisville, KY

April 20, 2006Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2006, 5:00 AM CDT for Logan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2006, 5:00 AM CDT (10:00 UTC)
Expired
Apr 20, 2006, 5:45 AM CDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:42 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 2:42 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 AM EDT THU APR 20 2006

.MESO UPDATE...
BETWEEN 08Z AND 0840Z SHOWERS AND A FEW THUNDERSTORMS RAPIDLY
DEVELOPED OVER WESTERN KENTUCKY AND NORTHWEST TENNESSEE AND WERE
MOVING NORTHEAST. THEREFORE LOOKS LIKE FORECAST OF ISOLATED EARLY
MORNING SHOWERS AND STORMS WILL BE GOOD.  13

.SHORT TERM (TODAY AND TONIGHT)...

BIG UPPER LOW OVER SOUTH DAKOTA THIS MORNING WILL DRIFT EASTWARD TO
WISCONSIN OVER THE NEXT 24 HOURS. THE MOST SIGNIFICANT SHORTWAVE
TROF ASSOCIATED WITH THIS THAT WILL AFFECT OUR REGION WILL MOVE
NORTHEASTWARD THROUGH THE TENNESSEE VALLEY THIS EVENING. AT THE
SURFACE A TROF WILL ARC FROM THE UPPER MISSISSIPPI VALLEY THROUGH
THE GREAT LAKES...OHIO AND TENNESSEE VALLEYS...TO TEXAS. THIS WILL
BE THE CORRIDOR OF GREATEST SHOWER AND THUNDERSTORM ACTIVITY.

FIRST...EARLY THIS MORNING A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO EJECT NORTHEAST OUT OF ARKANSAS TOWARD THE OHIO VALLEY. THIS
FEATURE IS PRODUCING THUNDERSTORMS OVER ARKANSAS AT 07Z. A FEW OF
THESE STORMS MAY MAKE IT INTO THE LMK CWFA EARLY THIS MORNING BUT
ANY THAT DO WILL BE SHORT LIVED AND SHOULD BE GONE BY MID MORNING.

THEN THIS AFTERNOON ATTENTION TURNS TO THE WAVE COMING IN TO
TENNESSEE. THIS SHOULD SPARK THUNDERSTORMS IN OUR
REGION...ESPECIALLY IN SOUTHEASTERN SECTIONS OF THE LMK CWFA CLOSER
TO THE BETTER DYNAMICS THIS AFTERNOON AND EVENING. LIFTED INDEX
BOTTOMS OUT AROUND -6 WITH CAPES AROUND 2000. DOWNBURST POTENTIAL
NUMBERS STAY JUST BELOW CRITICAL THRESHOLDS AND HELICITY IS WEAK.
HOWEVER WET BULB ZERO WILL BE AT 9000 FEET. THEREFORE HAIL LOOKS TO
BE THE MAIN THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

MAIN CONCERNS THIS FORECAST ARE PERIODS OF SHOWERS/THUNDERSTORMS
MOVING ACROSS THE AREA FRIDAY THROUGH EARLY SATURDAY THEN AGAIN THE
EARLY PART OF NEXT WEEK - TIMING AND PLACEMENT OF BEST CHANCE OF
PRECIPITATION.

MODELS SHOW SAME GENERAL PATTERN BUT TIMING AND TRACK OF SYSTEMS
ACROSS OHIO VALLEY IS SLIGHTLY DIFFERENT. GFS IS FASTER AND A LITTLE
FARTHER WEST THAN NAM ON FRIDAY AND WILL LEAN TOWARD THE FASTER GFS
SOLUTION. THIS HAS SUPPORT FROM 19/12Z ECMWF.

THIS WILL BRING SHOWERS AND THUNDERSTORMS INTO FORECAST AREA A
LITTLE EARLY ON FRIDAY AND WILL SPREAD PRECIPITATION OVER THE ENTIRE
REGION. THUS WITH MORE WIDESPREAD PRECIPITATION...WILL INCREASE
CLOUDS OVER THE AREA AND KEEP TEMPERATURES IN THE LOWER 70S...CLOSER
TO THE COOLER GFS FOR LOUISVILLE AND LEXINGTON. AIR WILL BE UNSTABLE
ENOUGH TO KEEP THUNDER IN THE FORECAST.

AS THIS SYSTEM MOVES TO THE EAST RAIN WILL END OVER AREAS NEAR AND
EAST OF INTERSTATE 75 SATURDAY MORNING. WILL KEEP SOME CLOUDS OVER
THE AREA WITH UPPER LOW OVER THE UPPER GREAT LAKES. HOWEVER SKIES
SHOULD BE PARTLY CLOUDY BY MID TO LATE AFTERNOON ACROSS THE AREA.
WEST TO NORTHWEST BREEZES WILL RESULT IN TEMPERATURES IN THE MID
70S...CLOSER TO GFS MOS.

SOME DISAGREEMENT AMONG MODELS SUNDAY-MONDAY TIME FRAME. FOR NOW
WILL KEEP AREA DRY WITH JUST SOME INCREASE IN CLOUDS AND HOLD OFF
NEXT CHANCE OF SHOWERS/THUNDERSTORMS UNTIL TUESDAY.

SCHOLZ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 20, 3:30 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT THU APR 20 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SEVERE WEATHER WILL BE POSSIBLE SOUTH OF A LINE FROM
HARTFORD...TO BARDSTOWN...TO WINCHESTER. HAIL WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
OUTLOOK AREA ON FRIDAY AND FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. THE BEST
CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE FROM FRANKLIN...TO
COLUMBIA...TO RICHMOND. THESE STORMS MAY ALSO ORIENT INTO
BANDS...RESULTING IN A POTENTIAL FOR LOCALLY HEAVY RAINFALL.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE IN THE BLUE GRASS SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND FRIDAY
AFTERNOON.

13

In the hours before

Special weather statement, Apr 20, 4:18 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 AM EDT THU APR 20 2006

KYZ070-201030-
LOGAN KY-
INCLUDING THE CITY OF...RUSSELLVILLE
418 AM CDT THU APR 20 2006

...STRONG STORM HEADING FOR LOGAN COUNTY...

A THUNDERSTORM CAPABLE OF SMALL HAIL AND DEADLY LIGHTNING WILL
ENTER SOUTHWESTERN LOGAN COUNTY AROUND 430 AM CDT. THE STORM WILL
AFFECT OLMSTEAD BY 435 AM CDT AND RUSSELLVILLE BY 455 AM CDT.

13
Special weather statement, Apr 20, 4:38 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
538 AM EDT THU APR 20 2006

KYZ070-201030-
LOGAN KY-
INCLUDING THE CITY OF...RUSSELLVILLE
438 AM CDT THU APR 20 2006

THE STORM THAT WAS HEADING FOR RUSSELLVILLE HAS WEAKENED.
HOWEVER...SOUTHERN LOGAN COUNTY WILL STILL SEE SOME SHOWERS AND
THUNDERSTORMS THROUGH 530 AM CDT...ESPECIALLY IN THE OLMSTEAD AND
ADAIRVILLE AREAS.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:25 AM CDTSevere Thunderstorm WarningLMKSimpson50 min
Apr 20, 5:46 AM CDTSevere Thunderstorm WarningLMKLogan, Warren44 min
Apr 20, 6:09 AM CDTSevere Thunderstorm WarningLMKAllen48 min
Apr 20, 6:26 AM CDTSevere Thunderstorm WarningLMKBarren49 min
Apr 20, 6:53 AM CDTSevere Thunderstorm WarningLMKMonroe52 min
Apr 20, 7:06 AM CDTSevere Thunderstorm WarningLMKMetcalfe24 min
Apr 20, 7:28 AM CDTSevere Thunderstorm WarningLMKLarue23 min
Apr 20, 7:30 AM CDTSevere Thunderstorm WarningLMKAdair45 min
Apr 20, 7:38 AM CDTSevere Thunderstorm WarningLMKCumberland34 min
Apr 20, 7:38 AM CDTSevere Thunderstorm WarningLMKHart22 min
Apr 20, 7:39 AM CDTSevere Thunderstorm WarningLMKNelson21 min
Apr 20, 8:01 AM CDTSevere Thunderstorm WarningLMKHart14 min
Apr 20, 8:34 AM CDTSevere Thunderstorm WarningLMKGreen26 min
Apr 20, 8:34 AM CDTSevere Thunderstorm WarningLMKCasey31 min
Apr 20, 8:54 AM CDTSevere Thunderstorm WarningLMKLarue, Taylor36 min
Apr 20, 9:03 AM CDTSevere Thunderstorm WarningLMKMeade25 min
Apr 20, 9:48 AM CDTSevere Thunderstorm WarningLMKOhio42 min
Apr 20, 10:16 AM CDTSevere Thunderstorm WarningLMKMeade44 min
Apr 20, 10:29 AM CDTSevere Thunderstorm WarningLMKBarren21 min
Apr 20, 10:33 AM CDTSevere Thunderstorm WarningLMKMetcalfe27 min
Apr 20, 10:38 AM CDTSevere Thunderstorm WarningLMKHancock37 min
Apr 20, 10:48 AM CDTSevere Thunderstorm WarningLMKPerry42 min
Apr 20, 11:19 AM CDTSevere Thunderstorm WarningLMKOrange26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.